How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Andy Your Own Question
Dr. Andy
Dr. Andy, Medical Director
Category: Dog Veterinary
Satisfied Customers: 29982
Experience:  UC Davis graduate, emphasis in dermatology, internal medicine, pain management
14008320
Type Your Dog Veterinary Question Here...
Dr. Andy is online now
A new question is answered every 9 seconds

My Dog has bad allegies and is allegic to grass. I give m a

Customer Question

My Dog has bad allegies and is allegic to grass. I give him a bath everyday, but he still has a bad odor, and his belly is very hot. His skin on his belly is turning black.
I did some research and its says cyclosporine, is the medicine needed. Its very exspensive, is thier anything else he can try. He is a smaller dog, weights is 24 pounds, he is a shitzu.
Thank you,
Joe
Submitted: 10 months ago.
Category: Dog Veterinary
Expert:  Dr. Andy replied 10 months ago.

Hi Joe,

Ton of information for you. We need to go back all the way to the beginning.

Yes, grass allergies are quite common. But, he very well could be allergic to far more environmental things unless you already had him blood tested for allergy issues. There are also food allergies, although they only account for about 1 in 4 allergic dogs.

Bathing every day is a lot! It's really worthless though if you are not using a strong medicated shampoo from your vet. In addition, it strongly sounds like there is a secondary infection, so it would be greatly helpful to get him started on oral antibiotics and possible oral antiyeast medication.

Why?

Well, the secondary infection is the primary problem first. Not the allergy. Infection, in itself, makes allergy symptoms worse!!!

So, jumping to cyclosporine, is useless if infection is not treated.

Now, the really expensive cyclosporine is known as Atopica. Yes, that is a popular medication for long-term treatment of bad allergy problems.

Another newer drug is called Apoquel. Wonderful as well but very costly and hard to get still due to backordering.

Your fastest and least expensive medication to help with allergies is going to be prednisone. Yes, a good steroid! But, you must get from your vet. No choice.

The skin is darkening due to hyperpigmentation. This is common with chronic allergies, and is often caused by chronic irritaiton, usually excessive licking, chewing or scratching of the skin.

So, my suggestion:

1. New vet check up

2. Request oral prendisone

3. Get stated on a good oral antibiotic and possibly antiyeast as well. A simple skin cytology can determine what type of infection is present.

4. Get a STRONG medicated shampoo. Something with chlorhexidene and a antiyeast product. Stuff at the pet store is not good enough!

Hope that new information helps

Dr. Andy

Customer: replied 10 months ago.
He was on the steroid for a year, and didnt seem to help, he was still greasy and smelt terrible. He also uses the heavy medicaded shampoo, from vets office. Is their a reason why Vets, are slow to prescribe cyclosporine? Its seems I have spent over 2,000 on vet bills with no results. I fill my dog is miserable and is suffering.
Expert:  Dr. Andy replied 10 months ago.

Understood.

I would consider Temaril-P a step down from regular prednisone. If anything I see most specialsit go a step up in steroids to oral triamcinolone.

Can't answer about Atopica. I think some vets steer clear because of its expense.

But, can't really generalize for all vets. Many of us incorporate Atopica all of the time in our patients.

Wish I could say more but tough to comment about your vet's thinking.

If your vet is willing, you can also ask for a written prescription for Atopica, and try to get from a online pharmacy.

Dr. Andy

Expert:  Dr. Andy replied 10 months ago.
Hi,
I'm just following up on our conversation about Nunu. How is everything going?
Dr. Andy